Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 4, NWS Tallahassee, FL

March 12, 2002Coffee County, Dale County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 12, 2002, 11:54 AM CST for Coffee County, Dale County, Alabama. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2002, 11:54 AM CST (17:54 UTC)
Expired
Mar 12, 2002, 12:15 PM CST
In force
21 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

Counties Coffee County, AL, Dale County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 5.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2002-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2002-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
449 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 121754
SVRTLH
ALC031-045-121815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1154 AM CST TUE MAR 12 2002

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST COFFEE COUNTY IN ALABAMA
  
* UNTIL 1215 PM CST...

* AT 1150 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS OVER ELBA...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MIXONS CROSSROADS BY 1210 PM CST...
  
THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. LARGE HAIL IS ALSO
POSSIBLE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.


LAT...LON 3134 8614 3135 8613 3154 8573 3170 8591

.END

BLOCK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 8:10 AM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Mar 12, 8:10 AM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
910 AM EST TUE MAR 12 2002

SYNOPSIS: LATEST WATER VAPOR LOOP SHOWS SHORTWAVE TROUGH MOVING THRU
AR/LA/MS REGION. RADAR COMPOSITE SHOWS SEVERAL LINES OF ACTIVE
CONVECTION AHEAD OF THIS FEATURE W/ LEADING EDGE ALREADY INTO
W/CNTRL AL TO SE LA. 13Z MSAS HAS STATIONARY FRONT FROM E TN TO LOW
PRESSURE CENTERED OVER MS THEN SWWD TO WRN GULF & HIGH PRESSURE
RIDGE OVER WRN ATLANTIC. INCREASINGLY MOIST & UNSTABLE SELY FLOW W/
LOCAL PWAT VALUE FROM 0.59 TO 1.35 IN 12 HRS. PLENTY OF LOW & MID
CLOUDS COVER THE SERN U.S. TEMPS WERE MILD W/ READINGS IN THE 60S.

SHORT-TERM: FCST CHALLENGE TODAY IS TIMING OF ACTIVE CONVECTION INTO
OUR CWFA. SYSTEM OVER LOWER MS VALLEY IS PROGRESSIVE W/ LINES OF
SHWRS & TSTMS MOVING ENEWD AROUND 30 MPH. THIS STORM MOTION SHOULD
KEEP 24-HR QPF VALUES AROUND AN INCH. HOWEVER, ECHO TRAINING COULD
BRING THOSE VALUES UP TO TWO INCHES. CURRENT ZONES MENTION HEAVY RAIN
AT TIMES. LEADING EDGE OF CONVECTION IS PROJECTED TO ENTER OUR
WRN ZONES (SE AL/ERN FL PNHDL) DURING THE EARLY AFTN, CNTRL ZONES
BY LATE AFTN & ERN ZONES THIS EVENING. WILL MAKE APPROPRIATE TIMING
& POP ADJUSTMENTS TO THE ZONES. IN REGARDS TO SEVERE WEATHER,
INSTABILITY LOOKS ADEQUATE, BUT LOW-LEVEL WIND FIELDS, I.E. SHEAR,
ARE NOT IMPRESSIVE. SPC HAS CWFA OUTLOOKED FOR GENERAL TSTMS.
ISOLATED STRONG TSTMS MAY BE EMBEDDED WITHIN THE INDIVIDUAL
CONVECTIVE LINES W/ STRONG WINDS AND SMALL HAIL POSSIBLE.

MARINE: LOCAL BUOY/C-MAN OBS REPORTING SE WINDS 10-15 KTS & SEAS
LESS THAN 3 FT. FURTHER WEST, WINDS & SEAS HAVE NOT INCREASED.
SHORT-RANGE MODELS KEEP WINDS BELOW SCEC CRITERIA TODAY. ONLY MINOR
TWEAKS TO WINDS ANTICIPATED ATTM.

.TLH...
.AL...NONE.
.GA...NONE.
.FL...NONE.

MAJ

In the hours before

Special weather statement, Mar 12, 10:00 AM CST, 1 hour 54 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-122100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1100 AM EST TUE MAR 12 2002

AN UPPER LEVEL DISTURBANCE COMBINED WITH LOW PRESSURE AND A COLD
FRONT FROM MISSISSIPPI TO THE WESTERN GULF WILL MOVE EAST ACROSS THE
GULF COAST STATES DURING THE NEXT 24 HOURS. AS THIS SYSTEM
APPROACHES THE TRI-STATE AREA LATER TODAY...SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS WILL DEVELOP. THE PRECIPITATION WILL END
FROM WEST TO EAST OVERNIGHT.

THE AIRMASS AHEAD OF THE FRONT WILL BECOME INCREASINGLY MOIST AND
UNSTABLE. WHILE A FEW OF THE THUNDERSTORMS MAY BRIEFLY REACH SEVERE
LIMITS WITH DAMAGING WINDS...ORGANIZED SEVERE WEATHER IS NOT
EXPECTED. IN ADDITION...SOME OF THE THUNDERSTORMS WILL PRODUCE
LOCALLY HEAVY RAINFALL. AMOUNTS ACROSS THE TRI-STATE AREA AVERAGE
AROUND AN INCH...WITH ISOLATED AMOUNTS OF TWO INCHES POSSIBLE. WITH
THE GROUND ALREADY SATURATED FROM TORRENTIAL RAINS OVER A WEEK
AGO...HEAVY RAINS MAY CAUSE MINOR FLOODING IN THE NORMALLY
FLOOD-PRONE AREAS.

EMERGENCY MANAGERS AND SKYWARN SPOTTER GROUPS SHOULD MONITOR UPDATED
FORECASTS FROM THE NATIONAL WEATHER SERVICE.

OVER THE COASTAL WATERS...SOME OF THE THUNDERSTORMS COULD PRODUCE
STRONG GUSTY WINDS...FREQUENT CLOUD-TO-WATER LIGHTING AND ROUGH
SEAS. THEREFORE...BOATERS ARE ADVISED TO STAY TUNED TO NOAA WEATHER
RADIO FOR POSSIBLE SPECIAL MARINE WARNINGS AND STATEMENTS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

MAJ

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 12:03 PM CSTTornado WarningTAECoffee197 days
Mar 12, 12:23 PM CSTTornado WarningTAECoffee197 days
Mar 12, 2:12 PM CSTTornado WarningTAEHenry197 days

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.